Hail, Dallam
- When
- May 30, 6:21 PM CST
- Where
- Dallam County, 1.77 mi NW of Kerrick
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -102.240
A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles. A perturbation in the mean 500 mb flow moving across the southern Rockies helped to generate a small but strong line segment across eastern New Mexico which eventually moved east throughout the Oklahoma and far northern Texas Panhandles. The path of the line-segment storms followed along a noticeable 850-700 mb moisture gradient oriented NW-SE just downstream of the 700 mb perturbation axis. As the line of storms raced east, large hail up to tennis ball sized cause some damages to home. Damaging wind gusts from RFD's and the storms progression did also cause some damage. On the southern edge of the line, even a funnel cloud was reported at one point in far NE TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 6:12 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 712 PM CDT Wed May 30 2018 .AVIATION... Thunderstorms will impact GUY in next few hours. Some of these have been severe. Appears they have avoided DHT and vertainly are not expected to impact AMA. Generally expect IFR through the period, although there is a slight chance for brief MVFR vsbys around sunrise. && .PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/ ..Severe thunderstorm Watch for northern Texas and Oklahoma Panhandles through 10 pm... DISCUSSION... Weak frontal boundary extends east across the southern TX Panhandle from SFC low pressure located in the far SW TX Panhandle. This boundary separates much drier air to the south from modified airmass to the north with ERLY flow and higher moisture content. ML Cape values just north of the boundary ranged from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in little to none and 0-1 km helicity is negligible. However deep layer shear is solid and the effective bulk shear was around 45 on average at 4 pm. Thunderstorms have already begun forming in the mountain areas in NE NM where cap has eroded. The nose of a weak jet max moving into the area is also aiding in initiation. The most favored area associated with the jet impulse will move across the OK Panhandle through evening. H7 theta-e pool is also shown by models moving across the area in advance of weak H7 disturbance with best theta-e advection also shown across the northern 1/3 to 2/3s of the CWA this evening. Given this, continue to show highest POPs (40-60%) across the far north, however CAMs have trended south with SRN extent of the convection and have pulled POPs a bit south in this package to just include the AMA area. Indication is also that after a brief period with discrete cells, storms may congeal into an MCS as they move across the area. Convective parameters mentioned above all suggest another busy evening with severe thunderstorm potential. SPC has issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the northern 2 Texas Panhandle COs. Wind and hail are main threats, possibly favoring wind as the event unfolds. Can't rule out a brief TOR, but high LCLs will be limiting factor as they have been all week to sustaining tornadoes. An upper ridge will build over the area from the south through early Friday. This will provide some of hottest temps of the year by Friday, possibly near record levels some locations. That said, am wondering if recent rainfall will impact highs some locations (obviously not problem in AMA). Models show good H7 theta-e advection into SE areas on Friday east of a dryline, but dewpoints are not impressive. This could lead to some very high based storms as a disturbance rides around the ridge late in the day. Main threat if this happens would be from microburst winds due to strong inverted V sounding profiles. The ridge pushes SE slightly over the weekend, opening the door to disturbances inducing storms Saturday night through Monday as favorable theta-e progs continue. Noted the instability currently is not progged to be very impressive. Capped POPs at 30% for now given some model disagreement in strength of S/WVs and how much a trough in the SW US is able to weaken the ridge. Temps will cool some SAT as the ridge weakens, then a cold front will provide more significant cooling Sunday (hence the limited cape mentioned above). Influence of the front will be short lived and temps will recover Monday and especially Tuesday as the ridge builds north once again. Fire Weather... Elevated fire weather conditions are possible across the far western Panhandles Thursday however recent rainfall is expected to mitigate the threat. Elevated to critical conditions are possible in the northwest half of the area on Friday (west of dry line) mainly in areas that have had much less recent rainfall in the last few weeks, such as the southwest Panhandles. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && MJG
Hazardous Weather Outlook National Weather Service Amarillo TX 422 AM CDT Wed May 30 2018 OKZ001>003-TXZ001>020-317-302300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 422 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected across the Oklahoma Panhandle and the northern and eastern Texas Panhandle. Some storms may become severe with large hail and damaging winds being the main threat this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Friday, Sunday and Monday. Storms reaching severe criteria remain low at this time. Heat at or above 105 degrees is possible on Thursday and Friday for many areas across the region. A Heat Advisory may be needed. Elevated fire weather conditions across parts of the far western Panhandles are possible on Thursday and parts of the western and central Panhandles on Friday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions Thursday, Friday, and Tuesday.
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT WED MAY 30 2018
OKZ001-TXZ001-310000-
Cimarron OK-Dallam TX-
556 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 700 PM CDT...
At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kenton to 4 miles south of
Seneca. Movement was east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3699 10252 3615 10251 3631 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 2256Z 268DEG 26KT 3703 10301 3656 10312
BiedaSpecial Weather Statement National Weather Service Amarillo TX 600 PM CDT WED MAY 30 2018 TXZ001-006-310000- Hartley TX-Dallam TX- 600 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 700 PM CDT... At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over Sedan, or 17 miles north of Amistad, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3631 10304 3615 10251 3583 10249 3601 10304 TIME...MOT...LOC 2300Z 278DEG 28KT 3617 10310 TLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 W BOISE CITY 36.73N 102.53W
05/30/2018 M1.00 INCH CIMARRON OK EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED JUST WEST OF BOISE CITY.
&&
EVENT NUMBER AMA1800196
FOXThe Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
11 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Two semi-trailers likely blown down due to winds. Damage is along highway 54, just northeast of county road 15.
Two inch diameter hail near the intersection of FM 119 and county road D.
Half Dollar size hail north of Gruver.
Measured 1.25 inch diameter hail and reported approximately 6 miles north-northeast of Gruver.
Half dollar to ping pong ball sized hail fell near the intersection of highway 136 and FM 2535.
Storm chaser reports a downed power line along Highway 15 northeast of Spearman.
Ping Pong ball sized hail northeast of the town of Gruver.
Snapped power line approximately 3 to 4 miles southwest of Perryton, along highway 15.
Late report of high line poles down from damaging winds northeast of Perryton via sheriff.
Wind damage reported east-northeast of Lipscomb.
Local media posted on social media a picture of large hail about 2 inches in diameter.
Funnel cloud reported north of Darrouzett near the state line.
Via Facebook.
Large tree limbs across Highway 213 just west of 1454 required crews to remove.
All windows blown out on the north side of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758755, 758760, 758764, 758766, 758769, 758772, 758774, 758776, 758778, 758781, 758783, 758785, 758786, 758787, 758788, 758789, 758790, 758791.